Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 9, NWS Morristown, TN

June 10, 1999Clay County, North Carolina

NWS Morristown, TN issued this flash flood warning at Jun 10, 1999, 1:34 PM EDT for Clay County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1999, 1:34 PM EDT (17:34 UTC)
Expired
Jun 10, 1999, 4:35 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Clay County, NC

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1999-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1999-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 1:22 PM EDT, 12 minutes earlier.

Area forecast discussion, Jun 10, 1:22 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
122 PM EDT THU JUN 10 1999

THUNDERSTORMS MOVING SLOWLY TO THE EAST ARE FORMING IN THE MOUNTAINS
OF EAST TENNESSEE.  THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE VERY HEAVY RAIN.  THIS MAY CAUSE SOME CREEKS AND STREAMS TO
RISE RAPIDLY...SO WILL UPDATE ZONES TO INCLUDE HEAVY RAIN POSSIBLE.

THANKS...PDK

In the hours before

Special weather statement, Jun 10, 10:06 AM EDT, 3 hours 28 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-102000-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1006 AM EDT THU JUN 10 1999

...SCATTERED STRONG THUNDERSTORM POSSIBLE THIS AFTERNOON...

WITH THE SUNSHINE THIS AFTERNOON COMBINED WITH MOISTURE ACROSS THE
AREA...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON.  ESPECIALLY ALONG THE MOUNTAINS AND THE CUMBERLAND
PLATEAU.  ANY THUNDERSTORMS THAT DO DEVELOP...WILL MOVE SLOWLY TO
THE NORTHWEST...WHICH MAY PRODUCE HEAVY RAIN.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING...WIND GUSTS UP TO
40 MPH...HAIL UP TO THE SIZE OF PEAS...HEAVY RAINFALL...AND
DANGEROUS LIGHTNING.

THERE IS THE POSSIBILITY THAT A FEW OF THESE STORMS COULD PRODUCE
WIND GUSTS OVER 40 MPH.

LOCAL EMERGENCY MANAGERS AND SKY-WARN SPOTTERS ARE NOT EXPECTED TO
BE ACTIVATED THIS AFTERNOON...BUT  SHOULD CONTINUE TO MONITOR THE
SITUATION.

PDK
Special weather statement, Jun 10, 1:31 PM EDT, 3 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-110100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
131 PM EDT THU JUN 10 1999

...THUNDERSTORMS WITH VERY HEAVY RAIN AND STRONG GUSTY WINDS
   THIS AFTERNOON...

SUNSHINE THIS AFTERNOON COMBINED WITH EXTREMELY HIGH
HUMIDITY ACROSS THE AREA...ARE PRODUCING THUNDERSTORMS OVER THE
MOUNTAINS OF EAST TENNESSEE AND IN EXTREME SOUTHWEST NORTH CAROLINA.
THE STORMS ARE PRODUCING VERY HEAVY RAIN IN LOCALIZED AREAS AND SOME
FLOODING IS POSSIBLE...ESPECIALLY ALONG MOUNTAIN STREAMS.

IN ADDITION TO GUSTY WINDS UP TO 40 MPH...THESE THUNDERSTORMS ARE
CAPABLE OF PRODUCING LARGE HAIL...AND DANGEROUS LIGHTNING.

THERE IS THE POSSIBILITY THAT A FEW OF THESE STORMS COULD PRODUCE
WIND GUSTS OVER 40 MPH.

LOCAL EMERGENCY MANAGERS AND SKY-WARN SPOTTERS MAY BE ACTIVATED THIS
AFTERNOON...AND SHOULD CONTINUE TO MONITOR THE SITUATION.

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.